I have been taking Coumadin for 3 years now and would like to start adding soy to my diet due to post-menopausal vaginal dryness. Does soy interrupt the effectiveness of Coumadin?
There doesn't appear to be enough Vitamin K in soy beans or other soy products to cause an interaction with Coumadin. Soybean oil does have small amounts of Vitamin K and can be of concern, but this would be in higher doses. Overall, you should be safe to add soy to your diet. Make sure that when you are adding soy products that you and your doctor monitor your INR levels carefully.
The concern with soy supplements for menopause is that there is no regulation and you don't have much idea what is being put in them. There may be any number of other compounds that might have an effect on the Coumadin you are taking. Interestingly, the research for soy in menopause is very disappointing. In one analysis of many research trials, soy products only had a 45% improvement in symptoms for women (this was not much better than placebo).
Thanks for writing. Eat well, eat healthy, enjoy life!
Timothy S. Harlan, M.D.
Questions about ordering? Click here to read the FAQ.
*Book price: $19.95 + $5.95 shipping within the United States. We are happy to accept personal checks drawn on a US bank for delivery within the United States only. Download the order form. We regret that we are unable to process orders by phone or ship printed books outside the United States.
Find out the exact amount of Vitamin K (in micrograms) of almost a thousand common foods! Listed both alphabetically and then in order of the amount of Vitamin K in the food, this downloadable list will help you know exactly how much Vitamin K you're eating. Just $4.95 for the eBook or $12.95 for the paperback book! Shop now!